Author(s): RamrezRivera J, VegaCruz AM, JaumeAnselmi F
Abstract Share this page
Abstract Transient weakness of the legs developed in a 17 year-old male high school student three weeks after the initial injection of a hepatitis B vaccine. Seventeen days after the second injection of the vaccine, low-grade fever, a pruritic maculopapular rash appeared and weakness of the legs recurred. This was associated with elevation of the creatinine kinase to 2,406 U/L. The day after admission he became afebrile and in the subsequent four days the rash improved but leg weakness persisted. One-month later, muscle strength had returned; and the creatinine kinase had returned to normal levels. The only case of dermatomyositis associated with hepatitis B vaccination and the findings in the six reported cases of surface antigen-positive hepatitis associated with polyomyositis or dermatomyositis are briefly reviewed. Hepatitis B vaccination should be encouraged, but it is important to be aware that, rarely, dermatomyositis, polymyositis or neurovascular complications may occur. Polymyositis associated with the administration of the hepatitis B vaccine or with hepatitis B virus infection is a rare occurrence. A Medline Search performed from 1960 to January 2002 associating hepatitis B vaccine or hepatitis B virus with myopathy, myositis, polymyositis and dermatomyositis, showed only one case of dermatomyositis related to the hepatitis B vaccine, and six case reports relating polymyositis to hepatitis B virus infection. We present a case where a causal relationship between polymyositis and hepatitis B vaccination appears quite likely.
This article was published in Bol Asoc Med P R
and referenced in Internal Medicine: Open Access